Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 60, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 18, 2024, 8:53 PM CDT for Washington County, Minnesota; Polk County, Saint Croix County, Wisconsin. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2024, 8:53 PM CDT (01:53 UTC)
- Expired
- Jun 18, 2024, 9:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Washington County, MN, Polk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 69 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:24 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2225 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 387 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 22.4
The text
As transmitted.
940
WUUS53 KMPX 190153
SVRMPX
MNC163-WIC095-109-190230-
/O.NEW.KMPX.SV.W.0060.240619T0153Z-240619T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
853 PM CDT Tue Jun 18 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northern Washington County in east central Minnesota...
Northwestern St. Croix County in west central Wisconsin...
Southwestern Polk County in northwestern Wisconsin...
* Until 930 PM CDT.
* At 853 PM CDT, a severe thunderstorm was located near Mahtomedi, or
13 miles northeast of St. Paul, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Forest Lake, Hugo, Mahtomedi, Scandia, Somerset, Grant, Dellwood,
Otisville, East Farmington, Marine On St Croix, and William OBrien
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 900 PM CDT for east central
Minnesota.
&&
LAT...LON 4516 9257 4507 9298 4512 9298 4513 9302
4516 9302 4530 9286 4530 9274 4532 9271
TIME...MOT...LOC 0153Z 239DEG 39KT 4510 9295
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG1 follow-up statement
572
WWUS53 KMPX 190229
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
929 PM CDT Tue Jun 18 2024
MNC163-WIC095-109-190239-
/O.EXP.KMPX.SV.W.0060.000000T0000Z-240619T0230Z/
Washington MN-St. Croix WI-Polk WI-
929 PM CDT Tue Jun 18 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WASHINGTON...
NORTHWESTERN ST. CROIX AND SOUTHWESTERN POLK COUNTIES WILL EXPIRE AT
930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
&&
LAT...LON 4516 9257 4507 9298 4512 9298 4513 9302
4516 9302 4530 9286 4530 9274 4532 9271
TIME...MOT...LOC 0229Z 239DEG 39KT 4529 9250
$$
JPCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 7:04 PM CDT, 1 hour 49 minutes earlier. Its key messages:
- Strong to severe thunderstorms are likely to develop this afternoon and evening. Primary hazards are damaging winds and a chance for a few tornadoes. Locally heavy rainfall is also possible this afternoon into tonight.
- Additional rainfall of 0.50" to 1.00" through Wednesday morning.
- Pleasant stretch with temperatures in the 70s Wednesday and Thursday.
- Next chance for widespread rain arrives Friday into the weekend.
Area forecast discussion, Jun 18, 7:04 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 704 PM CDT Tue Jun 18 2024 .KEY MESSAGES... - Strong to severe thunderstorms are likely to develop this afternoon and evening. Primary hazards are damaging winds and a chance for a few tornadoes. Locally heavy rainfall is also possible this afternoon into tonight. - Additional rainfall of 0.50" to 1.00" through Wednesday morning. - Pleasant stretch with temperatures in the 70s Wednesday and Thursday. - Next chance for widespread rain arrives Friday into the weekend. && .MESOSCALE... Issued at 406 PM CDT Tue Jun 18 2024 Update on this evening's severe threat and tornado watch. So far, the storms over western MN have been mostly struggling to sustain themselves, although there's been a recent uptick in updraft growth. This is likely attributed to a lack of good upper level jet support, which is better over northern MN where storms are better organized and severe. The storms over our area should continue to get a bit better organized over the next hour or two as upper level support is forecast to improve somewhat, but the big question is how much. It will have to improve quite a bit in order to produce more organized/upscale storm growth, and the associated cold pools that would be needed for a more widespread wind and isolated tornado threat. Otherwise the storms will be more pulse in nature with mostly brief wind/hail threats and not much else. Latest runs of the HRRR prefer the pulse mode with a limited severe threat, however some other models are suggesting upper level support could improve just enough for a more organized storm mode with more widespread severe threats. If this were to occur, it appears most likely to occur in the 5pm to 7pm timeframe as the storms approach the I-35 corridor, and we will continue to monitor closely to see if this indeed looks to happen. && .DISCUSSION... Issued at 232 PM CDT Tue Jun 18 2024 Today and Tonight... A busy stretch of weather is on tap for this afternoon and evening. Current observations highlight the tropical-like airmass in place. Temperatures are in the low to mid 80s with dewpoint temperatures in the low 70s. Southerly winds with gusts up to 40 mph will turn northwesterly and decrease overnight behind the frontal passage. Our attention turns to this afternoon's severe weather set up. A potent sfc low over the eastern Dakotas will lift northeast into northern Minnesota this afternoon. A trailing cold front moves into western Minnesota by early afternoon and will be the focus point for convective initiation. Strong southerly low-level flow will result in continued moisture advection through the afternoon hours. Ahead of the cold front, we've seen moderate instability 2500-3500 J/kg build into central and southern Minnesota. Effective shear remains around 30 knots with nearly unidirectional shear aloft, limited by weak flow aloft. Initial storm mode will be multicell with a supercell or two possible but storms will quickly congeal into a linear storm mode given the unidirectional shear profile aloft. Our primary concern will be the potential of damaging wind gusts convection moves through central and southern Minnesota and western Wisconsin. KMPX VAD profile highlights impressive low level SRH values between 200-300 m2/s2 and along with decent speed shear in the lower levels. Given the enhanced low level wind shear, a few tornadoes will be possible this afternoon. This matches up with the SPC SWO update added a 5% TOR area over our MN counties. Our 18z sounding highlights impressive moisture in the lower levels with PWAT of 1.91". The wind profile has some veering in the mid levels. Low level wind profile is impressive with nice curvature in the hodograph. Most importantly, the capping inversion has effectively eroded in the 18z ob. Initiation should when better upper level support arrives mid-afternoon, roughly 2-4PM, with a mixed convective mode before turning more linear. Storms impact the Twin Cities metro between 5 and 8pm. Heading into the evening hours, the front becomes more progressive and will shift the showers and storms into western Wisconsin with an overall diminishing trend by mid to late evening. Wednesday and Thursday... A brief break in the active weather pattern on tap for Wednesday and Thursday. Both days will be dry & pleasant with highs in the low to mid-70s, partly sunny skies, and light winds. Rain chances return Thursday night into Friday ahead of our next system. Friday through early next week...Southwest flow aloft will return and so will the moisture. This will support additional rain chances Friday and Saturday, with an additional 1-2" of rain likely for most locations, and 3"+ still possible where the strongest storms move through. Guidance hints at a slow moving system as it moves into the Upper Midwest on Friday. Placement of the surface boundaries will be important due to the potential for heavy rain. Any additional rain will contribute to additional rises in area rivers and streams for exacerbate flooding concerns into next weekend and early next week. Temperatures appear to warm back up during this period with highs in the 80s. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 641 PM CDT Tue Jun 18 2024 Main issues for this TAF set are the timing of any TSRA into the terminals and how quickly ceilings drop into MVFR/IFR levels behind the storms. Western MN has already had the drop to IFR as evidenced by AXN. The trend is to have those lower ceilings spread east with the precipitation but confidence not quite high enough to go IFR at all terminals so have held ceilings at other sites in MVFR range, waiting to see how trends evolve. As for precip, have backed off the prevailing mention of TSRA in favor of a shorter-duration TEMPO wording as convection does not have the coverage as anticipated earlier. Still, certainly cannot rule out TSRA at any terminal over the first few hours of the 19/00z TAF. Behind the convection, winds will diminish and shift to W-NW with speeds around 10kts. MVFR ceilings will then hold in place overnight through most of tomorrow. If anything, VFR conditions may develop earlier than currently advertised. KMSP...Best window for having convection across the MSP area still looks to be 00z-03z as there are currently echoes near and around MSP that can easily develop into taller thunderstorms. The duration of any given storm will be relatively short, hence the TEMPO mention instead of prevailing. Once the main line, broken as it may be, moves through, wind speeds will diminish and directions will shift to westerly while ceilings drop into MVFR range. MVFR ceilings will then hold through late tomorrow afternoon if not tomorrow evening before conditions improve to VFR. /OUTLOOK FOR KMSP/ THU...VFR/MVFR, chc -TSRA/-SHRA. Wind E 5-10kts. FRI...VFR/MVFR, chc -TSRA/-SHRA. Wind S 10-15kts. SAT...VFR/MVFR, chc -TSRA/-SHRA. Wind SW 10-15kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && MESOSCALE...DPH DISCUSSION...BPH AVIATION...JPC
Hazardous weather outlook, Jun 18, 2:53 PM CDT, 6 hours before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 253 PM CDT Tue Jun 18 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 192000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 253 PM CDT Tue Jun 18 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms will develop this afternoon and evening. A few storms may become severe with potential damaging winds and a tornado or two. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional rounds of thunderstorms are expected Thursday night through Saturday. A few severe storms, heavy rainfall, and flash flooding are possible with each of these rounds. River levels will continue rising through late week with some locations reaching moderate or major flood stage. Additional rain later in the week could worsen the flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening. BPH
In the hours before
Local storm report, Jun 18, 4:54 PM CDT, 3 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Rain 2 NNW Little Falls 46.01N 94.38W
06/18/2024 M3.50 Inch Morrison MN Trained Spotter
Trained spotter reports 24-Hour rainfall
total ending at 4:45 PM. Heaviest activity
was after midnight.
&&
JMSLocal storm report, Jun 18, 8:03 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
803 PM CDT Tue Jun 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM Rain 2 NNW Little Falls 46.01N 94.38W
06/18/2024 M4.50 Inch Morrison MN Trained Spotter
Storm total since Monday night.
&&
CTGSpecial weather statement, Jun 18, 8:26 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
826 PM CDT Tue Jun 18 2024
MNZ084-085-092-093-190230-
Steele MN-Waseca MN-Freeborn MN-Faribault MN-
826 PM CDT Tue Jun 18 2024
...STRONG THUNDERSTORMS WILL IMPACT FREEBORN...FARIBAULT...STEELE AND
WASECA COUNTIES THROUGH 930 PM CDT...
At 825 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Easton, or 25 miles west of Albert Lea, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Owatonna, Albert Lea, Waseca, Blue Earth, Wells, Janesville, Blooming
Prairie, Winnebago, Medford, New Richland, Clarks Grove, and
Ellendale.
This includes the following highways...
Interstate 35 between mile markers 1 and 49.
Interstate 90 between mile markers 113 and 173.
U.S. Highway 14 between mile markers 145 and 182.
U.S. Highway 169 between mile markers 1 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for south central
Minnesota.
&&
LAT...LON 4384 9425 4385 9377 4420 9376 4419 9305
4350 9305 4350 9425
TIME...MOT...LOC 0125Z 240DEG 41KT 4369 9388
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:26 PM CDT | Special Weather Statement | MPX | Faribault, Freeborn, Steele, Waseca | 64 min |
| Jun 18, 9:09 PM CDT | Special Weather Statement | MPX | Washington | 51 min |
| Jun 19, 11:32 AM CDT | River Flood Warning | MPX | Dakota, Washington | 19 days |
| Jun 19, 11:32 AM CDT | River Flood Warning | MPX | Dakota, Ramsey, Washington | 21 days |
| Jun 18, 9:45 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk, Saint Croix | 45 min |
| Jun 18, 10:24 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Saint Croix | 36 min |
| Jun 18, 11:00 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Rusk | 60 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.